Maryland, 2005

Damaging Wind in Maryland, June 14, 2005

June 14, 2005 · NWS LWX · 1 event in 1 county or zone

1 thunderstorm wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Baltimore/Washington wrote its last area forecast discussion before the first event at Jun 14, 9:11 PM EST, 1 hour 9 minutes earlier.

Area forecast discussion, Jun 14, 9:11 PM EST, 1 hour 9 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
1011 PM EDT TUE JUN 14 2005

ISOLATED THUNDERSTORMS HAVE DEVELOPED ACROSS NRN VA WITHIN LAST HR.
WILL KEEP ISOLD 20 POP FOR THE REMAINDER OF THE NIGHT AS ACTIVITY
DEVELOPING IN WARM HUMID UNSTABLE AIR MASS. HOT AGAIN TOMORROW BUT
NOTICEABLY LOWER HUMIDITY LVLS. AMS FCST TO STAY CAPPED WITH AND
FCST K INDICES ALSO VERY LOW SO NO CHANCE FOR ANYTHING.

ROSA

PREVIOUS AFD...

.SHORT TERM (TONIGHT THROUGH WEDNESDAY)...
WATER VAPOR LOOP DEPICTS A WEAKENING RIDGE WHICH IS RETREATING TO
THE SOUTHEAST CONUS...AS AN UPPER LOW PROPAGATES EAST-NORTHEAST INTO
THE GREAT LAKES REGION. SUBSTANTIAL DRY AIR ALOFT IS NOTED ACROSS
THE REGION...AS FAR WEST AS THE MIDWEST. ACARS 400-250MB WIND
OBSERVATIONS REVEAL A 80-100KT JET CARVES A TROUGH ACROSS THE NORTH
CENTRAL CONUS...WHILE ANTICYCLONIC FLOW ALOFT HAS INCREASED TO
40-60KT. 11Z SURFACE ANALYSIS PLACES A TROUGH OFF THE MID ATLANTIC
COAST...WITH A SECOND TROUGH NOTED IN THE LEE OF THE APPALACHIANS. A
COLD FRONT STRETCHES SOUTH AND THEN WEST FROM A 1000MB CYCLONE
ACROSS WEST CENTRAL WISCONSIN INTO THE PLAINS (WITH A PREFRONTAL
TROUGH/DIFFUSE OUTFLOW BOUNDARY LOCATED FROM CENTRAL INDIANA
SOUTHWEST INTO ARKANSAS).

CONVECTION IS DEVELOPING ACROSS THE OHIO AND TENNESSEE
VALLEYS...MUCH OF WHICH IS ALONG THE APPROACHING COLD FRONT.
EXPECTING CONVECTION FURTHER SOUTH ACROSS THE TENNESSEE VALLEY TO
DISSIPATE DURING THE EVENING WITH THE LOSS OF DIURNAL INSTABILITY.
THE REMAINDER OF THE CONVECTION IN THE OHIO VALLEY SHOULD SUSTAIN
ITSELF AS IT IS BETTER SUPPORTED BY A WAVE ROTATING AROUND THE
WESTERN GREAT LAKES UPPER LEVEL LOW. BOTH THE MOVEMENT OF THE WAVE
AND 850-300MB THICKNESS FIELDS SUPPORT THIS AREA OF CONVECTION
PROPAGATING TO THE NORTHEAST OVERNIGHT AS IT BECOMES ELEVATED IN
NATURE...MOST LIKELY NORTH OF THE FORECAST AREA. DID RETAIN LOW POPS
ACROSS THE NORTHERN FORECAST AREA TO ACCOUNT FOR PROPAGATION
UNCERTAINTY.

MUCH OF THE EVENING WILL BE MOSTLY CLEAR WITH AN INCREASE IN UPPER
LEVEL CLOUDS AS THE NIGHT PROGRESSES WITH THE APPROACH OF THE
CONVECTION (AND AS HEIGHTS ALOFT FALL). EXPECT SKIES TO CLEAR
TOMORROW MORNING AS ANY CONVECTION PASSES WELL TO OUR NORTHEAST.
TEMPERATURES SHOULD REMAIN IN THE 70S AHEAD OF THE NEXT COLD FRONT.

THE COLD FRONT PASSES THROUGH THE FORECAST AREA TOMORROW...WITH A
LOT OF SUBSIDENCE ALOFT EXPECTED BEHIND THE MIDLEVEL WAVE. THIS
SHOULD ENCOURAGE A CAPPING INVERSION...LEADING TO PLENTY OF
SUNSHINE. DESPITE COOLING TEMPERATURES ALOFT...DOWNSLOPE AND MUCH
LOWER HUMIDITY LEVELS SHOULD ENCOURAGE HIGH TEMPERATURES NEAR 90
DEGREES. DEEPER MIXING AND A TIGHTENING PRESSURE/HEIGHT GRADIENT
WILL ALLOW FOR 20-30 MPH WIND GUSTS ACROSS THE AREA.

&&

.AVIATION...AT 1830Z...SCT CU FIELD ALONG WITH HZ AT MOST TAF SITES.
ALL SITES WILL SEE CU FIELD ERODE AFTER 00Z TO SKC. WINDS EXPECTED
TO DECREASE TO AROUND 5 KTS AND BACK TO SW BTWN 21Z AND 00Z. THINK
AFTER 06Z THAT ALL TAF SITES WILL SEE CLOUD DEBRIS FROM OHIO VALLEY
CONVECTION. BIG QUESTION ABOUT IF AND HOW MUCH OF THIS MAKES IT INTO
THE AREA. CURRENT THINKING IS A DECK OF FLAT ALTOCU AROUND 8KFT AND
A CIRRUS DECK AT 25KFT. WINDS WILL INCR FROM THE WEST AND BECOME
GUSTY TO 20KTS AFTER 12Z. A FEW CU EXPECTED AGAIN AFTER 15Z WITH
HEATING. NO VIS RESTRICTIONS BESIDE NUISANCE HZ FOR THE TAF PERIOD.

&&

.MARINE...HAVE RAISED A SMALL CRAFT ADVISORY FOR MUCH OF TOMORROW.
GUSTY WESTERLY FLOW WILL PREVAIL WITH DEEP MIXING AND SUBSIDENCE
ACROSS THE REGION. WATER LEVELS ARE CURRENTLY AT PREDICTED VALUES.

&&

.LONG TERM...
CWFA WL UNDERGO A PTTN CHG...AS VORT ENERGY WL CARVE OUT E CST L/WV
TROF AXIS. UPR ENERGY WL CATCH UP W/ SFC CDFNT THU...AND THEN A
SERIES OF S/WVS WL PIVOT ACRS THRU THE WKND. MSTR/FORCING WL LARGELY
BE LACKING...CONFINED W/IN UPR LOW ACRS SE CNDA/NE CONUS. FOR THE
MOST PART...HV TRIMMED POPS BACK...W/ BETTER CHC IN THE PTMC
HIGHLANDS...AND LESSER SO SRN MD. GNRLY DRY THU...AND INCRSD THREAT
TWD FRI AS H8 COOL POOL INCRS INSTBLTY. HWVR...ATMOS WL BE STBL ENUF
FOR JUST SHRA. CONTD PTTN INTO WKND...W/ LOTSA CLDS BUT LTL PCPN.
PRVS FCST KEPT FCST DRY...SO KEPT FOR CONTINUITY. LGT QPF MAY BE
PSBL SAT NGT AS SLGTLY MORE VIGOROUS S/WV CROSSES AREA. WL NEED TO
ADD IF TREND CONTS. GOOD AGREEMENT AMONGST TEMP GDNC...AND DIDNT
STRAY FAR.

&&

.LWX WATCHES/WARNINGS/ADVISORIES...
DC...NONE.
MD...NONE.
VA...NONE.
WV...NONE.
MARINE...SMALL CRAFT ADVISORY IN EFFECT FOR THE TIDAL POTOMAC AND
         MARYLAND PORTION OF THE CHESAPEAKE BAY FROM MID MORNING
         WEDNESDAY THROUGH WEDNESDAY AFTERNOON.

&&

SHORT TERM/MARINE FORECASTER: ROGOWSKI/GUYER
AVIATION FORECASTER: GUYER/ROGOWSKI
LONG TERM FORECASTER: HTS
Hazardous weather outlook, Jun 14, 1:52 PM EST, 8 hours 28 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
252 PM EDT TUE JUN 14 2005

ANZ530>537-DCZ001-MDZ002>007-009>011-013-014-016>018-VAZ021-
025>031-036>042-050>057-WVZ048>055-151900-
CHESAPEAKE BAY NORTH OF POOLES ISLAND MD-
CHESAPEAKE BAY FROM POOLES ISLAND TO SANDY POINT MD-
CHESAPEAKE BAY FROM SANDY POINT TO NORTH BEACH MD-
CHESAPEAKE BAY FROM NORTH BEACH TO DRUM POINT MD-
CHESAPEAKE BAY FROM DRUM POINT MD TO SMITH POINT VA-
TIDAL POTOMAC FROM KEY BRIDGE TO INDIAN HEAD MD-
TIDAL POTOMAC FROM INDIAN HEAD TO COBB ISLAND MD-
TIDAL POTOMAC FROM COBB ISLAND MD TO SMITH POINT VA-
DISTRICT OF COLUMBIA-ALLEGANY-WASHINGTON-FREDERICK MD-CARROLL-
NORTHERN BALTIMORE-HARFORD-MONTGOMERY-HOWARD-SOUTHERN BALTIMORE-
PRINCE GEORGES-ANNE ARUNDEL-CHARLES-ST. MARYS-CALVERT-HIGHLAND-
AUGUSTA-ROCKINGHAM-SHENANDOAH-FREDERICK VA-PAGE-WARREN-CLARKE-
NELSON-ALBEMARLE-GREENE-MADISON-RAPPAHANNOCK-FAUQUIER-LOUDOUN-
ORANGE-CULPEPER-PRINCE WILLIAM/MANASSAS/MANASSAS PARK-FAIRFAX-
ARLINGTON/FALLS CHURCH/ALEXANDRIA-STAFFORD-SPOTSYLVANIA-
KING GEORGE-GRANT-MINERAL-HAMPSHIRE-MORGAN-BERKELEY-JEFFERSON-
PENDLETON-HARDY-
252 PM EDT TUE JUN 14 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR MARYLAND WEST OF THE
EASTERN SHORE INCLUDING THE CHESAPEAKE BAY AND EAST OF GARRETT
COUNTY...EASTERN WEST VIRGINIA...NORTHERN AND CENTRAL VIRGINIA...
WASHINGTON DC AND THE TIDAL POTOMAC RIVER.

.DAY ONE...THIS AFTERNOON AND TONIGHT
A HEAT ADVISORY IS IN EFFECT FOR THE REGION THIS AFTERNOON FROM
NOON UNTIL 6 THIS EVENING. PLEASE REFER TO WBCNPWLWX (WWUS71) FOR DETAILS.

THE STORM PREDICTION CENTER HAS INDICATED THE NORTHERN SHENANDOAH
VALLEY...POTOMAC HIGHLANDS...AND WESTERN MARYLAND HAVE A SLIGHT
RISK FOR SEVERE THUNDERSTORMS TONIGHT. THUNDERSTORMS DEVELOPING
WITHIN THE OHIO VALLEY DURING THE EARLY EVENING ARE EXPECTED TO
MOVE NORTHEAST INTO THE NORTHERN MID ATLANTIC REGION OVERNIGHT. SOME
OF THESE STORMS MAY RETAIN THEIR STRENGTH AS THEY CROSS THE
MOUNTAINS AND MOVE NORTHEAST TOWARDS PENNSYLVANIA...POSSIBLY
AFFECTING THE AREA. A FEW OF THESE STORMS MAY PRODUCE STRONG
DAMAGING WINDS AND SMALL HAIL.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY
NO HAZARDOUS WEATHER IS ANTICIPATED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE REQUIRED TONIGHT.

ROGOWSKI

In the hours before

Special weather statement, Jun 14, 5:15 PM EST, 5 hours 5 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
615 PM EDT TUE JUN 14 2005

DCZ001-MDZ002>007-009>011-013-014-016>018-VAZ025>031-036>042-
050>057-WVZ048>053-055-150030-
DISTRICT OF COLUMBIA-ALLEGANY-WASHINGTON-FREDERICK MD-CARROLL-
NORTHERN BALTIMORE-HARFORD-MONTGOMERY-HOWARD-SOUTHERN BALTIMORE-
PRINCE GEORGES-ANNE ARUNDEL-CHARLES-ST. MARYS-CALVERT-AUGUSTA-
ROCKINGHAM-SHENANDOAH-FREDERICK VA-PAGE-WARREN-CLARKE-NELSON-
ALBEMARLE-GREENE-MADISON-RAPPAHANNOCK-FAUQUIER-LOUDOUN-ORANGE-
CULPEPER-PRINCE WILLIAM/MANASSAS/MANASSAS PARK-FAIRFAX-
ARLINGTON/FALLS CHURCH/ALEXANDRIA-STAFFORD-SPOTSYLVANIA-
KING GEORGE-GRANT-MINERAL-HAMPSHIRE-MORGAN-BERKELEY-JEFFERSON-
HARDY-
INCLUDING THE CITIES OF...WASHINGTON...CUMBERLAND...HAGERSTOWN...
FREDERICK...WESTMINSTER...GAITHERSBURG...COLUMBIA...BALTIMORE...
ANNAPOLIS...WALDORF...ST MARYS CITY...STAUNTON...WAYNESBORO...
HARRISONBURG...WINCHESTER...FRONT ROYAL...CHARLOTTESVILLE...
LEESBURG...CULPEPER...MANASSAS...MANASSAS PARK...FAIRFAX...
ALEXANDRIA...FALLS CHURCH...FREDERICKSBURG...BAYARD...
PETERSBURG...KEYSER...MARTINSBURG...CHARLES TOWN
615 PM EDT TUE JUN 14 2005

THE HEAT ADVISORY HAS BEEN ALLOWED TO EXPIRE AT 6 PM. ALTHOUGH HEAT
INDEX VALUES WERE CLOSE TO 100 DEGREES EARLY THIS EVENING...THESE
VALUES ARE EXPECTED TO FALL BELOW THRESHOLD VALUES AS TEMPERATURES
CONTINUE TO COOL. HOWEVER...HEAT INDICES WILL REMAIN ABOVE 90 THROUGH
THE EVENING. PEOPLE ARE URGED TO DRINK PLENTY OF FLUIDS IF
SPENDING TIME OUTDOORS.

ROSA/WOODY

The radar

The Sterling radar (KLWX), 32 km away, was scanning. The volume nearest the first event began at 03:19 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Montgomery

When
June 14, 10:20 PM EST
Where
Montgomery County, Bethesda
Measured
50 kt (58 mph) estimated gust
Reported by
FIRE DEPT/RESCUE SQUAD
Coordinates
38.967, -77.117

A batch of thunderstorms developed on June 14, 2005, due to strong instability and typical summer daytime heating conditions. A few of these storms were strong, and one particular storm hit the Bethesda area. Several reports of downed trees were received from the Bethesda area.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Maryland in 2005Every state in 2005This day in weather historyWarnings in Maryland, June 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5451927.